Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
184 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Ringing in ear,numb,warm ears,heavy head

Answered by
Dr.
Dr. Naveen Kumar

ENT Specialist

Practicing since :2001

Answered : 2432 Questions

default
Posted on Sat, 26 May 2012 in Ear, Nose and Throat Problems
Question: I have a ringing in my right ear with a numb feeling inside and it also feels warm. It gets worse when I talk or have sound direct to the right ear. My head also feels heavy. This started about two hours ago and at first the ringing was constant. Now i only hear it when i talk or direct sound to the ear. What could this be?
doctor
Answered by Dr. Naveen Kumar 1 hour later
Hi

Thanks for the query

The symptoms you have mentioned a) sudden onset of ringing in the ear with numbness, b) heaviness of the head and c) worsening of the ringing sensation on speaking, could be due to Eustachian tube catarrh or Impacted wax in the external auditory canal or a rare condition called Sudden sensorineural hearing loss.
1.     In Eustachian tube catarrh there is sudden blockage of the Eustachian tube (the tube connecting nose and the ear) at the nasal end, either due to common cold or sinusitis. This blockage induces negative pressure inside the middle ear leading to fullness of the ear and the head associated with ringing sensation in the ear. Due to the blockage whenever the intensity of the sound increases in the surrounding region, the waves irritate the ear drum and hence the ringing sensation.

2.     In impacted wax there is blockage of the external auditory (ear) canal causing fullness of the ear, ringing sensation, reduced hearing and also heaviness of the head.

3.     Sudden sensorineural hearing loss is a rare condition of the ear wherein there is sudden weakness of the auditory nerve in the inner ear due to unknown cause. And, this gives rise to the above mentioned symptoms along with hearing loss.

As there are various causes which can manifest in the similar fashion, it is indeed difficult to pinpoint the exact cause. A thorough examination of the ear and nose can aid in making a correct diagnosis. Hence I would suggest you to consult a good ENT specialist for the same.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Naveen Kumar 9 hours later
I went to the doc today and was prescribed prednisone, a pill for motion sickness and flonase. Do these sounds like the proper medication? The ringing is slightly less but I find myself feeling akward....I feel jittery and am thinking it is because of the medicine. I trust the doctor I went to but all she did was look in my ear with a scope. She said if things arent better in 5 days, she will refer me to an ENT specialist. I guess my question is, does the medicine she prescribed sound like the ideal medicine for what I earlier decribed?
doctor
Answered by Dr. Naveen Kumar 34 minutes later
Hi,
Thanks for the follow up.

Did your doctor make any mention about the status of the eardrum and the nose? It is very important to know, as it helps in ruling out the various conditions causing this problem.

Prednisolone and the pill for motion sickness (? cinnarizine) is given in conditions suspecting sudden sensorineural hearing loss. Flonase is a steroid nasal spray given to reduce the congestion in the nose and around the opening of the eustachian tube. So, it suggests that your doctor is still not very sure about the diagnosis.

Certain tests like tympanometry and audiometry can also aid in differentiating the various causes and arriving at a diagnosis. It would have been better if you had consulted an ENT specialist. If you do not have any other choice, you can take these medicines for time being.

The pill for motion sickness can cause slight discomfort and drowsy.

Wish you good health.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by : Dr. Radhika
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Lab Tests
Medical Topics

Recent questions on  Sensory system

doctor1 MD

My,daughter,vidhi age 8 suffering from headche for last 2 months, we have get cheaqued her eyes but she had no number. The pain is not...

doctor1 MD

47 yr. old male, and I have been feeling a very fast, intermittent vibration in my lower groin area--similar to a cell phone, I suppose. No...

doctor1 MD

I used masterbate 5 to 6 days in a week without any lube. now i feel a burning sensation in the left side of the penis and a little musculer pain....

doctor1 MD

m mother had bad joint pains she too ataflam pain kilers she is also on wafaril for heart promplem ater taking the pain kilers twice she vomoted...

doctor1 MD

Hi i have had dizziness with the feeling that my eyes were shaking .several times over the last 24 hours and several times over the last couple of...

doctor1 MD

Hello Dr, Occasionally since couple of days i get Electric shock pain in the left palm/ fingers and simultaneously on the left side of the cheek....

doctor1 MD

My lumbar MRI shows the following: 19mm low signal intensity structure withing central call at l4-l5, extending disc fragment posterior to superior...